Georgia, 2012

Wildfire in Georgia, February 25, 2012

February 25, 2012 · NWS FFC · 1 event in 1 county or zone

Dry high pressure remained in place across the area on the 25th. While relative humidities dropped below 25 percent during the afternoon of the 25th, 10-hour fuel moistures remained too high for fire danger conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Dry high pressure remained in place across the area on the 25th. While relative humidities dropped below 25 percent during the afternoon of the 25th, 10-hour fuel moistures remained too high for fire danger conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 25, 2:59 PM EST, 1 minute earlier.

Area forecast discussion, Feb 25, 2:59 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EST SAT FEB 25 2012

.SHORT TERM /TONIGHT THROUGH MONDAY/...
UPPER RIDGE FLATTENING OVER THE SOUTHEAST THROUGH SUNDAY. HOWEVER A
SOUTHERN STREAM SHORT WAVE IN THE NORTHWEST GULF WILL MOVE EASTWARD
THROUGH THE SHORT TERM. NORTHERN EXTENT OF RAIN ASSOCIATED WITH THIS
LOW IS QUESTIONABLE. MET AND MAV GIVE DIFFERING POPS WITH THE MET
LOOKING OVERDONE. FOR NOW WE WILL COMPROMISE AND KEEP CHANCE OR
SLIGHT CHANCE POPS ONLY ACROSS THE CENTRAL ZONES THROUGH
MONDAY...BEGINNING SUNDAY MORNING. INSTABILITY STAYS SOUTH OF THE
CWA SO NO THUNDER MENTIONED. GULF SYSTEM WILL CONTINUE TO SPREAD
CLOUDS ACROSS THE STATE AND ALSO LOOKING FOR WINDS TO TURN TO THE
EAST OVERNIGHT. THIS SHOULD HELP KEEP CLOUDS OVER THE CWA. WITH THIS
IN MIND...HAVE STAYED ON THE COOL SIDE OF TEMPERATURE GUIDANCE FOR
MAXES ON MONDAY. OTHERWISE MAV/MET TEMPERATURES ARE CLOSE.

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
GULF LOW SHOULD BE MOVING OFF THE GEORGIA COAST AT THE BEGINNING
OF THE PERIOD. WITH UNCERTAINTY OF LOCATION AT THIS TIME...HAVE
LEFT LOW CHANCE POPS FOR PORTIONS OF CENTRAL GEORGIA MONDAY NIGHT.
HAVE MADE NO CHANGES TO THE EXTENDED EXCEPT TO ADD THUNDER FOR
SATURDAY. INSTABILITY LOOKS MARGINAL BUT COULD GET ISOLATED
CONVECTION. OTHERWISE GEORGIA IS AFFECTED BY A SERIES OF SHORT
WAVES THROUGH SATURDAY. THE NEXT COLD FRONT SWINGS THROUGH THE CWA
ON WEDNESDAY WITH A BREAK UNTIL FRIDAY WITH THE NEXT STORM SYSTEM.

&&

FIRE WEATHER...
10 HOUR FUEL MOISTURES HAVE DRIED BUT STILL REMAIN ABOVE THE
THRESHOLD FOR FIRE DANGER CONDITIONS. HUMIDITIES DROP BELOW
CRITICAL VALUES MAINLY ACROSS THE NORTH TOMORROW AFTERNOON SO THE
CONDITIONS WILL HAVE TO BE WATCHED.

41

AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED TO CONTINUE THROUGH THE NIGHT WITH ONLY
HIGH CLOUDS EXPECTED. SURFACE WINDS WNW 12-17 KTS GUSTING 20-25
KTS WILL DIMINISH QUICKLY WITH SUNSET AND BECOME LIGHT/VARIABLE
OVERNIGHT. WIND SHIFT FOR ATL TO THE EAST SIDE AROUND 07-11Z. BDL

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          32  58  36  61 /   0   5  10  10
ATLANTA         34  57  41  60 /   0   5  10   5
BLAIRSVILLE     26  55  31  60 /   0   5   5   5
CARTERSVILLE    28  58  33  61 /   0   0   5   5
COLUMBUS        37  61  45  65 /   0  10  10  10
GAINESVILLE     33  55  37  61 /   0   5   5   5
MACON           33  59  43  63 /   0  10  20  20
ROME            29  61  34  62 /   0   0   5   5
PEACHTREE CITY  28  58  36  60 /   0   5  10   5
VIDALIA         41  61  49  62 /   0  20  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Feb 25, 5:46 AM EST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 AM EST SAT FEB 25 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
546 AM EST SAT FEB 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
HIGH PRESSURE OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL BUILD
EASTWARD PROVIDING CLEAR SKIES TODAY AND TONIGHT...AND WINDY CONDITION
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A CHANCE SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY...
OTHERWISE...NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Local storm report, Feb 25, 1:03 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
103 PM EST SAT FEB 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             WEST POINT              32.88N 85.18W
02/24/2012  E0.88 INCH       TROUP              GA   PUBLIC

0905 AM     HAIL             6 SE LAGRANGE           32.98N 84.96W
02/24/2012  E1.75 INCH       TROUP              GA   911 CALL CENTER

0905 AM     TSTM WND DMG     6 NW WHITESVILLE-PINE L 32.88N 85.11W
02/24/2012                   TROUP              GA   911 CALL CENTER

            A TREE WAS BLOWN DOWN NEAR ADAMS ROAD AND GEORGIA HIGHWAY
            18 IN TROUP COUNTY.

0920 AM     HAIL             SHADY DALE              33.40N 83.59W
02/24/2012  E0.25 INCH       JASPER             GA   COUNTY OFFICIAL

0955 AM     TSTM WND DMG     6 SE MADISON            33.53N 83.39W
02/24/2012                   MORGAN             GA   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN NEAR U.S. HIGHWAY 129.

1000 AM     FUNNEL CLOUD     HARMONY                 33.46N 83.35W
02/24/2012                   PUTNAM             GA   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BY TWO SPOTTERS AND THREE MEMBERS
            OF THE PUBLIC.

1005 AM     TSTM WND DMG     GREENSBORO              33.58N 83.18W
02/24/2012                   GREENE             GA   911 CALL CENTER

            THE 911 CENTER REPORTED A FEW POWER LINES DOWN ALONG
            WILLOW RUN ROAD.

1015 AM     TSTM WND DMG     3 SSW MCELHENEYS CROSSR 33.20N 83.77W
02/24/2012                   JASPER             GA   COUNTY OFFICIAL

            MORE THAN A DOZEN TREES DOWN FROM AROUND HWY 83S AND CLAY
            ROAD SOUTH TO THE COUNTY LINE.

1018 AM     TSTM WND DMG     ROBINSON                33.58N 82.99W
02/24/2012                   TALIAFERRO         GA   911 CALL CENTER

            THE 911 CENTER REPORTED A FEW TREES AND A FEW POWERLINES
            BLOWN DOWN NEAR US HWY 278.

1020 AM     TSTM WND DMG     2 NW HILLSBORO          33.20N 83.66W
02/24/2012                   JASPER             GA   COUNTY OFFICIAL

            10-15 TREES DOWN IN THE VICINITY OF HWY 11 AND CLAY
            TILLMAN RD.

1036 AM     TSTM WND DMG     ZEBULON                 33.10N 84.34W
02/24/2012                   PIKE               GA   911 CALL CENTER

            911 CENTER REPORTED A TREE LIMB DOWN IN ZEBULON.

1045 AM     TSTM WND DMG     EATONTON                33.33N 83.39W
02/24/2012                   PUTNAM             GA   911 CALL CENTER

            THE PUTNAM 911 CENTER REPORTED TREES DOWN ALONG ROUTE 129
            AND TREES DOWN IN EATONTON AS WELL AS TRAFFIC LIGHTS OUT.

1103 AM     HAIL             2 SE WHITE PLAINS       33.45N 83.01W
02/24/2012  M0.75 INCH       HANCOCK            GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED THIS HAIL SIZE.

1120 AM     HAIL             8 SW EATONTON           33.24N 83.49W
02/24/2012  E0.75 INCH       PUTNAM             GA   EMERGENCY MNGR

1120 AM     TSTM WND DMG     8 SW EATONTON           33.24N 83.49W
02/24/2012                   PUTNAM             GA   EMERGENCY MNGR

            ONE TREE DOWN ON HWY 129.

1123 AM     TSTM WND DMG     8 SSW EATONTON          33.22N 83.44W
02/24/2012                   PUTNAM             GA   EMERGENCY MNGR

            POWER LINE DOWN IN THE TWIN BRIDGES AREA.

1127 AM     TSTM WND DMG     NORWOOD                 33.46N 82.71W
02/24/2012                   WARREN             GA   911 CALL CENTER

            ONE TREE BLOWN DOWN IN NORWOOD.

1130 AM     TSTM WND DMG     CAMAK                   33.45N 82.65W
02/24/2012                   WARREN             GA   911 CALL CENTER

            ONE TREE DOWN IN CAMAK.

1154 AM     HAIL             2 N JEWELL              33.33N 82.77W
02/24/2012  M1.75 INCH       WARREN             GA   TRAINED SPOTTER

            A SPOTTER REPORTED THIS EVENT TO THIS OFFICE.

&&

AGIBBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Walker

When
February 25, 3:00 PM EST to 6:00 PM EST
Where
Walker forecast zone
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused fire labeled South Dicks Assist burned 13.5 acres and resulted in $1,500 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427532.